A sudden increase of serum-free light chain multiple myeloma was associated with treatment-induced tumor lysis syndrome (TLS), according to a retrospective chart review of 3 patients. Published in the British Journal of Haematology, the findings suggest that abruptly elevated serum-free light chains could be a possible risk factor for the development of TLS, which is rare in multiple myeloma, occurring in about 1% to 2% of patients.
The patients included a male aged 79 years, a female aged 81 years, and a male aged 77 years. All had light-chain multiple myeloma and extramedullary plasmacytomas that had aggressive features. None had signs of preexisting cast nephropathy, which can precede TLS in multiple myeloma. The female and 77-year-old male both received cytotoxic chemotherapy followed by palliative radiotherapy before TLS occurred; the 79-year-old male received only cytotoxic chemotherapy. Despite hospitalization and treatment, all incidences of TLS were fatal.
The observations suggest the abrupt increase of serum-free light chains may be an “unrecognized risk factor for, and a potentially aggravating component of, TLS,” according to the study authors. In addition, the patients had both light-chain multiple myeloma and extramedullary plasmacytomas, and the study authors indicated that it was the copresence of these 2 factors that elicited a “striking” serum-free light chain “surge” in the patients.
Given that early changes in serum-free light chain levels are not customarily quantified after therapy and their impact on kidney function and the risk of TLS is unknown, the study authors wrote, “dedicated” studies that monitor these levels in patients with high-risk multiple myeloma immediately after treatment are “needed” to “ﬁrmly establish their role in TLS and guide the appropriate preemptive and therapeutic measure.”
Yavorkovsky LL, Jing W, and Baker R. An upsurge of the serum free light chains as a possible missing link in tumour lysis syndrome in multiple myeloma [published online October 1, 2019]. Br J Haematol. doi: 10.1111/bjh.16231